Alert archive / Florida / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 44, NWS Miami, FL

May 26, 2020Miami-Dade County, Florida

NWS Miami, FL issued this severe thunderstorm warning at May 26, 2020, 8:27 PM EDT for Miami-Dade County, Florida. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2020, 8:27 PM EDT (00:27 UTC)
Expired
May 26, 2020, 8:45 PM EDT
In force
18 min
Issued by
NWS Miami, FL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Miami-Dade County, FL

The radar

The Miami radar (KAMX), 26 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Key West, FL (KEYW), launched 00:00Z, 0.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 00:00Z on 2020-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3065 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 00:00Z on 2020-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3065 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
931 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

679 
WUUS52 KMFL 270027
SVRMFL
FLC086-270100-
/O.NEW.KMFL.SV.W.0044.200527T0027Z-200527T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Miami FL
827 PM EDT Tue May 26 2020

The National Weather Service in Miami has issued a

* Severe Thunderstorm Warning for...
  Southern Miami-Dade County in southeastern Florida...

* Until 900 PM EDT.

* At 827 PM EDT, severe thunderstorms were located along a line
  extending from 6 miles east of Pa-Hay-Okee Overlook to near Royal
  Palm Ranger, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Homestead General Airport, The Redland, Everglades National Park
  and Royal Palm Ranger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Miami. You can also share your report with NWS Miami on
Facebook and Twitter.

&&

LAT...LON 2558 8055 2531 8048 2530 8070 2550 8076
TIME...MOT...LOC 0027Z 231DEG 15KT 2546 8069 2534 8067 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

HVN
1 follow-up statement
569 
WWUS52 KMFL 270045
SVSMFL

Severe Weather Statement
National Weather Service Miami FL
845 PM EDT Tue May 26 2020

FLC086-270055-
/O.CAN.KMFL.SV.W.0044.000000T0000Z-200527T0100Z/
Miami-Dade FL-
845 PM EDT Tue May 26 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MIAMI-DADE COUNTY IS
CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with these thunderstorms.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Miami.

LAT...LON 2558 8055 2531 8048 2530 8070 2550 8076
TIME...MOT...LOC 0043Z 231DEG 15KT 2550 8063 2538 8061 

$$

HVN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:44 PM EDT, 4 hours 43 minutes earlier.

Area forecast discussion, May 26, 3:44 PM EDT, 4 hours 43 minutes before
Area Forecast Discussion
National Weather Service Miami FL
344 PM EDT Tue May 26 2020

.Short Term...

A negatively tilted trough now located across the Gulf of Mexico
will lift north and dampen as weak geopotential height rises
gradually encompass the region. Low-level troughing now evident
across central Florida will gradually shift away to the north as
Atlantic ridging noses in from the east. This will keep the low-
level winds southerly for today before shifting more SSE on
Wednesday. Some drying is noted aloft as compared with the previous
24 hours, and cooling at 500 mb is anticipated by this afternoon.
This will allow for some steepening of mid-level lapse rates to
occur. Plentiful low-level moisture is still available as evidenced
by the 26.12z MFL sounding, which had a precipitable water value of
1.84 inches. This reservoir of moisture should be readily available
for tapping into by convection today before it decreases on
Wednesday. Warm cloud depths have decreased somewhat from yesterday,
but should be in the 10-12 kft range by this afternoon. This points
towards efficient warm rain processes within convection today, with
the combined low-level forcings of sea breezes and nearby troughing
contributing to convective initiation. Given southerly surface winds
and southwesterly steering flow the greatest shower and thunderstorm
coverage should occur over the east coast metro areas this
afternoon. Unfortunately this is the area most suceptible to
hydrological issues, given 48 hour rain totals in the 3 to 7 inch
range with isolated higher amounts. Decent saturation is still
noted via the MRMS QPE-Crest Soil Moisture Analysis, which shows
several pockets of soil moisture exceeding 50 percent (notable
considering our fairly sandy and well draining soil types). This
suggests that runoff from impervious surfaces may be impeded today
given the slower absorption anticipated by natural ground cover.
As for QPF, comparing the synoptic and mesoscale models suggests
areal averages of 0.5 to 1 inches for the east coast metro and
coastal areas, with isolated amounts exceeding 3 inches possible.
This is in line with the high end (90th percentile) amounts
suggested by our Probabilistic QPF Forecast, which is meant to
represent a potential reasonable worse case scenario. Therefore
wouldn't be surprised if additional flood advisories or warnings
are needed this afternoon given the projected rainfall and
sensitivity of these areas to additional rainfall. Given
sufficient precipitation loading, a few stronger wind gusts are
possible today as well in any taller thunderstorm cores. The
cooler temperatures aloft suggest that lightning activity may be
a little more widespread today as well. High temperatures today
should be in the 80s given the more widespread clouds and rain,
warming into the upper 80s to lower 90s by Wednesday.

.Long Term...
A mid to upper level low will weaken over the Central United
States late this week into this weekend, as high pressure builds
into the Florida Peninsula from the Western Atlantic waters. This
will allow for a easterly wind flow over South Florida late this
week leading to more of a typical summer weather pattern with late
night/morning shower and thunderstorm activity eastern areas
shifting to the interior and west coast metro areas in the
afternoon and evening hours.

An mid to upper level low is forecast by the long range models to
move southward from Canada into the Northern Atlantic waters early
next week which will weaken the high over the Western Atlantic
Waters. This should allow for a weak back door cold front to work
southward and into South Florida before stalling out. At the same
time, the long range models are trying to show lower pressures
over the Western Caribbean and Bay of Campeche which will allow
for the pressure gradient to tighten over South Florida leading to
a breezy northeast wind flow. POPs will also remain in the
scattered range for early next week with the highest chances over
the interior and west coast metro areas.

&&

.Marine...

A transition to a more summer-like pattern is expected over the next
day or so with the usual afternoon showers and thunderstorms.
Otherwise, generally benign marine conditions are expected.

&&

.Aviation...

Scattered showers and storms will continue for the interior and
east coast areas this afternoon. Impacts to the terminals are
possible with sub-VFR conditions and strong gusty winds. Storms
should diminish this evening, with less widespread rain coverage
tomorrow. Southerly winds today become more SSE on Wednesday.

&&

.Beach Forecast...

A high risk of rip currents is forecast for the East Coast today due
to breezy onshore winds.

&&

.Preliminary Point Temps/PoPs...
West Palm Beach  74  87  76  86 /  40  50  20  40
Fort Lauderdale  77  87  78  86 /  50  50  20  30
Miami            77  88  77  87 /  50  40  10  30
Naples           75  87  74  88 /  20  30  10  40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch until 8 PM EDT this evening for FLZ067-068-071>074-
     168-172>174.

     High Rip Current Risk until 8 PM EDT this evening for FLZ168-172-
     173.

AM...None.
GM...None.
&&

Short Term/Aviation/Marine/Beach Forecast...34/SPM
Long Term...54/BNB
Hazardous weather outlook, May 26, 10:34 AM EDT, 9 hours 53 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
1034 AM EDT Tue May 26 2020

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
270245-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
1034 AM EDT Tue May 26 2020

...Flooding And A Few Strong Storms Possible East Coast...
...High Risk of Rip Currents for Atlantic Beaches...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms: Scattered thunderstorms will be possible across the
area this afternoon and evening.

Wind: The stronger storms may produce wind gusts over 45 mph.

Flooding: Torrential rainfall will be possible in the heaviest
showers and thunderstorms, which could lead to flooding of poor
drainage areas, small streams, creeks, and canals. A Flood Watch is
in effect for Miami-Dade, Broward, and Palm Beach counties.

Rip Currents: There is a high risk of rip currents along the
Atlantic beaches.

Waterspouts: There is a chance of waterspouts over the local waters.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Thunderstorms will be possible each afternoon with lightning, gusty
winds, and locally heavy rainfall possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Local storm report, May 26, 7:00 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
700 PM EDT TUE MAY 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     FLASH FLOOD      2 W MIAMI SPRINGS       25.82N  80.32W
05/26/2020                   MIAMI-DADE         FL   NWS EMPLOYEE

            FAA ARTCC HAVING FLOODING ON WEST SIDE OF CAMPUS. WATER
            IS ENTERING INTO AN ANNEX BUILDING.

&&

EVENT NUMBER MFL2000128

SI
Local storm report, May 26, 7:07 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
707 PM EDT TUE MAY 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     HEAVY RAIN       MIAMI                   25.77N  80.20W
05/26/2020  M6.42 INCH       MIAMI-DADE         FL   ASOS

            ASOS AT MIA REPORTED 6.42 INCHES IN THE LAST 2 HOURS.

&&

EVENT NUMBER MFL2000129

BNB
Special weather statement, May 26, 7:08 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Miami FL
708 PM EDT Tue May 26 2020

FLZ073>075-173-174-270015-
Mainland Monroe FL-Metropolitan Miami Dade FL-Far South Miami-
Dade County FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
708 PM EDT Tue May 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MAINLAND MONROE AND
CENTRAL MIAMI-DADE COUNTIES UNTIL 815 PM EDT...

* At 708 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from
  University Of Miami to near Homestead General Airport. These storms
  were nearly stationary.

* Winds in excess of 45 mph possible with these storms.

* Locations impacted include...
  Miami, Miami Beach, Homestead, Coral Gables, Key Biscayne, South
  Miami, Homestead Miami Speedway, Black Point, Homestead General
  Airport, The Redland, Turkey Point, Virginia Key, Kendall, Doral,
  Pinecrest, Miami Springs, Sweetwater, Florida City, West Miami and
  Westchester.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2560 8013 2553 8009 2530 8022 2535 8027
      2529 8033 2530 8039 2524 8043 2526 8044
      2523 8049 2521 8049 2524 8055 2528 8096
      2578 8063 2582 8008 2565 8008
TIME...MOT...LOC 2308Z 297DEG 3KT 2573 8027 2548 8060

HVN
Local storm report, May 26, 7:55 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
755 PM EDT TUE MAY 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     FLASH FLOOD      1 SE KENDALE LAKES      25.70N  80.41W
05/26/2020                   MIAMI-DADE         FL   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED INTERSECTION AT SW 137TH AVE &
            SE 56TH ST EMPASSABLE DUE TO FLOODING.

&&

EVENT NUMBER MFL2000130

BNB
Local storm report, May 26, 8:05 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
805 PM EDT TUE MAY 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     FLASH FLOOD      2 ESE MIAMI SPRINGS     25.81N  80.26W
05/26/2020                   MIAMI-DADE         FL   PUBLIC

            PUBLIC REPORTED THAT THE OFF RAMP FROM AIRPORT
            EXPRESSWAY TO US 27 NORTHBOUND WAS FLOODED WITH WATER UP
            TO 4 FEET. LOTS OF CARS STRANDED IN THE AREA DUE TO THE
            FLOODING.

&&

EVENT NUMBER MFL2000131

BNB
Special weather statement, May 26, 8:11 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Miami FL
811 PM EDT Tue May 26 2020

FLZ073-074-173-174-270115-
Metropolitan Miami Dade FL-Far South Miami-Dade County FL-
Inland Miami-Dade County FL-Coastal Miami Dade County FL-
811 PM EDT Tue May 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MIAMI-DADE COUNTY UNTIL
915 PM EDT...

* At 811 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Pa-Hay-Okee Overlook to Leisure City. Movement was east at 15 mph.

* Winds in excess of 45 mph and funnel clouds possible with these
  storms.

* Locations impacted include...
  Homestead, Coral Gables, Key Biscayne, Homestead Miami Speedway,
  Black Point, Homestead General Airport, The Redland, Turkey Point,
  Kendall, Pinecrest, Florida City, Homestead Base, Naranja, Richmond
  West, Richmond Heights, Leisure City, Palmetto Bay, Cutler Bay,
  Everglades National Park and Zoo Miami.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2517 8080 2551 8079 2573 8006 2531 8024
      2535 8027 2530 8039 2520 8050 2521 8056
      2522 8055 2523 8052 2524 8055 2521 8063
      2516 8065 2516 8075 2515 8072 2514 8075
      2516 8076 2514 8077
TIME...MOT...LOC 0011Z 267DEG 14KT 2543 8073 2550 8044

HVN

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 8:07 PM EDTSpecial Marine WarningMFL68 min
May 26, 8:11 PM EDTSpecial Weather StatementMFLMiami-Dade64 min
May 26, 9:08 PM EDTAreal Flood WarningMFLBroward, Miami-Dade3 hr
May 26, 9:09 PM EDTSpecial Weather StatementMFLMiami-Dade51 min
May 27, 9:17 AM EDTAreal Flood AdvisoryMFLMiami-Dade6 hr
May 27, 11:04 AM EDTFlood WatchMFLBroward, Miami-Dade, Palm Beach15 hr
May 27, 12:26 PM EDTSpecial Weather StatementMFLMiami-Dade49 min
May 27, 12:35 PM EDTSpecial Weather StatementMFLPalm Beach40 min
May 27, 12:52 PM EDTSpecial Weather StatementMFLHendry53 min
May 27, 1:09 PM EDTSpecial Marine WarningMFL2 hr
May 27, 1:15 PM EDTSpecial Weather StatementMFLMiami-Dade45 min
May 27, 1:25 PM EDTSpecial Weather StatementMFLBroward65 min
May 27, 1:29 PM EDTSpecial Weather StatementMFLGlades61 min
May 27, 1:41 PM EDTSpecial Marine WarningMFL2 hr
May 27, 1:48 PM EDTSpecial Weather StatementMFLPalm Beach57 min
May 27, 1:55 PM EDTSevere Thunderstorm WarningMFLHendry, Palm Beach52 min
May 27, 2:20 PM EDTSpecial Weather StatementMFLBroward55 min
May 27, 2:43 PM EDTSpecial Marine WarningMFL2 hr
May 27, 2:45 PM EDTSpecial Weather StatementMFLPalm Beach60 min
May 27, 3:10 PM EDTSevere Thunderstorm WarningMFLPalm Beach52 min
May 27, 3:30 PM EDTSpecial Weather StatementMFLGlades60 min
May 27, 3:31 PM EDTSpecial Marine WarningMFL119 min
May 27, 4:42 PM EDTSpecial Marine WarningMFL33 min
May 27, 4:52 PM EDTSpecial Marine WarningMFL113 min
May 27, 5:24 PM EDTSpecial Weather StatementMFLMiami-Dade36 min
May 27, 5:36 PM EDTAreal Flood AdvisoryMFLMiami-Dade3 hr
May 27, 5:47 PM EDTSpecial Marine WarningMFL118 min
May 27, 6:16 PM EDTAreal Flood AdvisoryMFLMiami-Dade18 hr
May 27, 6:30 PM EDTFlash Flood WarningMFLMiami-Dade5 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.